Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 39, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at Mar 12, 2020, 5:31 PM CDT for Muhlenberg County, Kentucky. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 5:31 PM CDT (22:31 UTC)
- Expired
- Mar 12, 2020, 6:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Muhlenberg County, KY
The radar
The Ft Campbell radar (KHPX), 62 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 5:35 PM CDT | HAIL 1 | Central City, KY | PUBLIC REPORT THROUGH FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 12, 11:44 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
265
WUUS53 KPAH 122231
SVRPAH
KYC177-122300-
/O.NEW.KPAH.SV.W.0039.200312T2231Z-200312T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Paducah KY
531 PM CDT Thu Mar 12 2020
The National Weather Service in Paducah has issued a
* Severe Thunderstorm Warning for...
Central Muhlenberg County in south central Kentucky...
* Until 600 PM CDT.
* At 531 PM CDT, a severe thunderstorm was located over Central City,
moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Central City, Powderly, Greenville, Drakesboro, Rockport, Bremen
and South Carrollton.
This includes Western Kentucky Parkway between Mile Markers 49 and
65.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CDT for south central
Kentucky.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3721 8728 3738 8722 3737 8710 3734 8714
3732 8712 3733 8710 3737 8708 3736 8702
3732 8699 3727 8698 3724 8694 3723 8691
3722 8691 3721 8690 3719 8691 3718 8689
3718 8692 3714 8693 3711 8689
TIME...MOT...LOC 2231Z 284DEG 42KT 3729 8716
HAIL...1.00IN
WIND...60MPH
$$
DWS2 follow-up statements
424
WWUS53 KPAH 122240
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
540 PM CDT Thu Mar 12 2020
KYC177-122300-
/O.CON.KPAH.SV.W.0039.000000T0000Z-200312T2300Z/
Muhlenberg KY-
540 PM CDT Thu Mar 12 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN MUHLENBERG COUNTY...
At 540 PM CDT, a severe thunderstorm was located near Central City,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Central City, Powderly, Greenville, Drakesboro and South Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 600 PM CDT for south central
Kentucky.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3721 8722 3734 8717 3734 8714 3732 8712
3733 8710 3732 8699 3727 8698 3724 8694
3723 8691 3722 8691 3721 8690 3719 8691
3718 8689 3718 8692 3714 8693 3711 8689
3716 8709
TIME...MOT...LOC 2240Z 288DEG 36KT 3726 8705
HAIL...1.00IN
WIND...60MPH
$$
DWS181
WWUS53 KPAH 122251
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
551 PM CDT Thu Mar 12 2020
KYC177-122301-
/O.EXP.KPAH.SV.W.0039.000000T0000Z-200312T2300Z/
Muhlenberg KY-
551 PM CDT Thu Mar 12 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MUHLENBERG COUNTY
WILL EXPIRE AT 600 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 600 PM CDT for south central
Kentucky.
LAT...LON 3721 8722 3734 8717 3734 8714 3732 8712
3733 8710 3732 8699 3727 8698 3724 8694
3723 8691 3722 8691 3721 8690 3719 8691
3718 8689 3718 8692 3714 8693 3711 8689
3716 8709
TIME...MOT...LOC 2251Z 286DEG 29KT 3724 8696
$$
DWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 12, 3:15 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 12, 3:15 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
315 PM CDT Thu Mar 12 2020
.SHORT TERM...(Tonight through Saturday night)
Issued at 315 PM CDT Thu Mar 12 2020
A warm front was draped across our region at midday. Storms along
and south of this front have produced large hail and heavy rain.
We will continue with a Flood Watch for our north and northeast
counties until 03z. These storms will continue for a couple of
more hours, then a cold front will move across our region this
evening. Showers and thunderstorms, some potentially severe, are
possible along and ahead of this front through 06z. Behind the
front, showers will linger for a few hours across our southeast
counties.
Dry and colder conditions will return late tonight and continue
through the day Friday as high pressure briefly moves over the
region. By Friday night, an approaching mid/upper level trof will
spread showers across the region from west to east late Friday
night and continue through the day Saturday, then ending north to
south Saturday night as the trof move off to our east.
Temperatures from Friday through Saturday night will be near to a
little below seasonal normals.
.LONG TERM...(Sunday through Thursday)
Issued at 315 PM CDT Thu Mar 12 2020
Dry conditions will return for Sunday and Sunday night as weak
upper level ridging builds over the middle Mississippi and lower
Ohio valleys. Temperatures will remain near seasonal.
For Monday through Thursday, models blends show a very wet weather
pattern setting up, with good chances through the rest of the
extended forecast. The best chances at this point look to be
Monday night into early Tuesday, and again late Wednesday into
Thursday. However, models have gone back and forth with the
precipitation chances and are not in good agreement, and this
results in fairly low confidence. It looks like we have the
potential for a couple of good rounds of showers and a few
thunderstorms, but timing is still in question. We will be
gradually warming through the period, so at least liquid
precipitation will be our primary concern.
&&
.AVIATION...
Issued at 1223 PM CDT Thu Mar 12 2020
A warm front will continue to move northward today. This will be
followed by increasing/veering surface winds gusting to around 25
knots in the southern half of the region this afternoon. These winds
will translate to those areas east of the MS River in the evening as
a cold front passes through west-to-east. After midnight,
northwesterly to northerly winds are forecast to gradually diminish.
Meanwhile, any LIFR cigs should improve to at least IFR through the
afternoon, then to MVFR/VFR during the evening and into the
overnight period. Scattered tstms, some severe, will be most common
through mid evening.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 10 PM CDT this evening for ILZ075>078-
082-083-087.
MO...None.
IN...Flash Flood Watch until 10 PM CDT this evening for INZ081-082-
085>088.
KY...Flash Flood Watch until 10 PM CDT this evening for KYZ014-015-
018>020.
&&
SHORT TERM...RST
LONG TERM...RST
AVIATION...DBHazardous weather outlook, Mar 12, 3:34 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 334 PM CDT Thu Mar 12 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-132045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 334 PM CDT Thu Mar 12 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Scattered severe thunderstorms will be possible into this evening. Damaging wind gusts, large hail and tornadoes will all be possible. A few significant tornadoes cannot be ruled out. Heavy rain is possible with storms into early this evening. A Flash Flood Watch is in effect along and east of a line from Mount Vernon Illinois to Dixon Kentucky until 03z. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are forecast for portions or all of our region from time to time from Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed through this evening.
In the hours before
Local storm report, Mar 12, 4:54 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL GREENVILLE 37.20N 87.18W
03/12/2020 E1.75 INCH MUHLENBERG KY PUBLIC
&&Local storm report, Mar 12, 4:58 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
458 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM HAIL GREENVILLE 37.20N 87.18W
03/12/2020 E2.50 INCH MUHLENBERG KY PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM
GREENVILLE.
&&Local storm report, Mar 12, 5:00 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
500 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL ELLSINORE 36.94N 90.75W
03/12/2020 E0.70 INCH CARTER MO EMERGENCY MNGR
&&Local storm report, Mar 12, 5:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HAIL ELLSINORE 36.93N 90.75W
03/12/2020 M1.75 INCH CARTER MO EMERGENCY MNGR
&&
DWSLocal storm report, Mar 12, 5:10 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG GREENVILLE 37.20N 87.18W
03/12/2020 MUHLENBERG KY EMERGENCY MNGR
A ROOF HAS BEEN BLOWN OFF A STORE. THERE ARE
SEVERAL TREES DOWN.
&&Local storm report, Mar 12, 5:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
527 PM CDT THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 5 N POPLAR BLUFF 36.84N 90.41W
03/12/2020 E0.70 INCH BUTLER MO TRAINED SPOTTER
&&The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 2:39 AM CDT | Dense Fog Advisory | PAH | Ballard, Calloway, Carlisle, Crittenden, Fulton, Graves and 5 more | 7 hr |
| Mar 12, 10:05 AM CDT | Flash Flood Watch | PAH | Daviess, Henderson, McLean, Union, Webster | 10 hr |
| Mar 12, 2:29 PM CDT | Areal Flood Advisory | PAH | Crittenden, Livingston, Union | 3 hr |
| Mar 12, 3:36 PM CDT | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Hopkins, Union, Webster | 39 min |
| Mar 12, 4:10 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins, McLean, Muhlenberg | 65 min |
| Mar 12, 4:12 PM CDT | Areal Flood Advisory | PAH | Daviess, Hopkins, McLean, Muhlenberg, Webster | 2 hr |
| Mar 12, 4:19 PM CDT | Areal Flood Warning | PAH | Henderson | 86 min |
| Mar 12, 5:14 PM CDT | Severe Thunderstorm Warning | PAH | Muhlenberg | 16 min |
| Mar 12, 6:15 PM CDT | Areal Flood Advisory | PAH | Daviess, Hopkins, McLean, Muhlenberg, Webster | 103 min |
| Mar 12, 6:18 PM CDT | Special Weather Statement | PAH | Muhlenberg | 42 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.